On unique solvability of the piecewise linear equation system


  • Shubham Kumar Indian Institute of Information Technology, Design and Manufacturing, Jabalpur, India
  • Deepmala Indian Institute of Information Technology, Design and Manufacturing, Jabalpur, India




Unique solvability, Absolute value equations, Linear complementarity problem
Abstract views: 185


In this article, we take the piecewise linear equation system \(x-W|x|=b\), which is also known by absolute value equation, where \(W\in {\mathbb R}^ {n\times n}\), \(b\in {\mathbb R}^{n}\) are given and to undetermined the value of \(x\in {\mathbb R}^{n}\). The absolute value equation (AVE) has many applications in various fields of mathematics like bi-matrix games, linear interval systems, linear complementarity problems (LCP) etc. By the equivalence relation of AVE with LCP, some necessary and sufficient conditions proved the existence and unique solvability of the AVE. Some examples are also provided to highlight the current singular value conditions for a unique solution that may revise in the future.

(small corrections operated in the pdf file on January 7, 2023)


Download data is not yet available.


M. Achache, On the unique solvability and numerical study of absolute value equations, Journal of Numerical Analysis and Approximation Theor, 48(2), (2019).pp. 112–121 https://doi.org/10.33993/jnaat482-1182 DOI: https://doi.org/10.33993/jnaat482-1182

N. Anane, M. Achache, Preconditioned conjugate gradient methods for absolute value equations, Journal of Numerical Analysis and Approximation Theory, 49(1), (2020), pp. 3–14. https://doi.org/10.33993/jnaat491-1197 DOI: https://doi.org/10.33993/jnaat491-1197

L. Caccetta, B. Qu, G.L. Zhou, A globally and quadratically convergent method for absolute value equation, Comput. Optim. Appl., 48, (2011), pp. 45–58 https://doi.org/10.1007/s10589-009-9242-9 DOI: https://doi.org/10.1007/s10589-009-9242-9

R.W. Cottle, J.S. Pang, R.E. Stone, The linear complementarity Problem, Acad. Press, New York, 1992.

M. Dehghan, A. Shirilord, Matrix multisplitting Picard-iterative method for solving generalized absolute value matrix equation, Applied Numerical Mathematics, 158, (2020), pp. 425–438 https://doi.org/10.1016/j.apnum.2020.08.001 DOI: https://doi.org/10.1016/j.apnum.2020.08.001

M. Hladik, Bounds for the solutions of absolute value equations, Comput Optim Appl 69, (2018), pp. 243-266. https://doi.org/10.1007/s10589-017-9939-0 DOI: https://doi.org/10.1007/s10589-017-9939-0

S.L. Hu, Z.H. Huang, A note on absolute value equations, Optim. Lett., 4, (2010), pp. 417-424 https://doi.org/10.1007/s11590-009-0169-y DOI: https://doi.org/10.1007/s11590-009-0169-y

O.L. Mangasarian, R.R. Meyer, Absolute value equations, Linear Algebra Appl., 419, (2006), pp. 359-–367 https://doi.org/10.1016/j.cam.2017.06.019 DOI: https://doi.org/10.1016/j.laa.2006.05.004

O.L. Mangasarian, Absolute value programming, Comput. Optim. Appl., 36(1), 43–53, (2007). DOI: https://doi.org/10.1007/s10589-006-0395-5

O.L. Mangasarian, A generalized Newton method for absolute value equations, Optim. Lett., 3, (2009), pp. 101-108. https://doi.org/10.1007/s11590-008-0094-5 DOI: https://doi.org/10.1007/s11590-008-0094-5

O.L. Mangasarian, Absolute Value Equation Solution Via Linear Programming, J. Optim. Theory Appl., 161, (2014), pp. 870-–876 https://doi.org/10.1007/s10957-013-0461-y DOI: https://doi.org/10.1007/s10957-013-0461-y

O.L. Mangasarian, Sufficient conditions for the unsolvability and solvability of the absolute value equation. Optim Lett 11, (2017), pp. 1469—1475 https://doi.org/10.1007/s11590-017-1115-z DOI: https://doi.org/10.1007/s11590-017-1115-z

L. Abdallah, M. Haddou, T. Migot, Solving Absolute Value Equation using Complementarity and Smoothing Functions, Journal of Computational and Applied Mathematics, Elsevier, 2018, 327, pp.196-207. DOI: https://doi.org/10.1016/j.cam.2017.06.019

K.G. Murty, Linear Complementarity, Linear and Nonlinear Programming, Internetedition, 1997.

J. Rohn, A theorem of the alternatives for the equation Ax + B|x| = b, Linear and Multilinear Algebra, 52:6, (2004), pp. 421–426. https://doi.org/10.1080/0308108042000220686 DOI: https://doi.org/10.1080/0308108042000220686

J. Rohn, On unique solvability of the absolute value equation, Optim. Lett., 3, (2009),pp. 603-606. https://doi.org/10.1007/s11590-009-0129-6 DOI: https://doi.org/10.1007/s11590-009-0129-6

J. Rohn, An algorithm for solving the absolute value equations, Electron. J. Linear Algebra, 18, 589–599 (2009). DOI: https://doi.org/10.13001/1081-3810.1332

J. Rohn, V. Hooshyarbakhsh, R. Farhadsefat, An iterative method for solving absolute value equations and sufficient conditions for unique solvability. Optim. Lett.,8, (2014), pp. 35-–44. https://doi.org/10.1007/s11590-012-0560-y DOI: https://doi.org/10.1007/s11590-012-0560-y

J. Rohn, A class of explicitly solvable absolute value equations. Technical report V-1202, Institute of Computer Science, Academy of Sciences of the Czech Republic, Prague (2014).

S.L. Wu, P. Guo, On the unique solvability of the absolute value equation, J. Optim. Theory Appl., 169, (2016), pp. 705-712. https://doi.org/10.1007/s10957-015-0845-2 DOI: https://doi.org/10.1007/s10957-015-0845-2

S.L. Wu, C.X. Li, The unique solution of the absolute value equations, Applied Mathematics Letters, Volume 76, (2018), pp. 195–200. https://doi.org/10.1007/s10957-015-0845-2 DOI: https://doi.org/10.1016/j.aml.2017.08.012

S.L. Wu, C.X. Li, A note on unique solvability of the absolute value equation, Optim. Lett., 14, 1957–1960 (2019). DOI: https://doi.org/10.1007/s11590-019-01478-x

S.L. Wu, S. Shen, On the unique solution of the generalized absolute value equation,Optim. Lett., 15, (2021), pp. 2017-2024. https://doi.org/10.1007/s11590-019-01478-x DOI: https://doi.org/10.1007/s11590-020-01672-2

W.S. Zhang, Finite difference methods for partial differential equations in science computation. Higher Education Press, 2006.

F. Zhang, Matrix Theory: Basic results and techniques, 2nd edn. Springer, New York (2011). DOI: https://doi.org/10.1007/978-1-4614-1099-7

H. Zhou, S. Wu, On the unique solution of a class of absolute value equations Ax −B|Cx| = d, AIMS Mathematics, 6(8); 8912-8919 (2021), https://doi.org/10.3934/math.2021517 DOI: https://doi.org/10.3934/math.2021517




How to Cite

Kumar, S., & Deepmala. (2022). On unique solvability of the piecewise linear equation system. J. Numer. Anal. Approx. Theory, 51(2), 181–188. https://doi.org/10.33993/jnaat512-1271




Funding data